Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 310, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 7, 2007, 2:13 PM MDT for Butte County, Meade County, South Dakota. It was in force for 62 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2007, 2:13 PM MDT (20:13 UTC)
- Expired
- Aug 7, 2007, 3:15 PM MDT
- In force
- 62 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
Counties Butte County, SD, Meade County, SD
The radar
The Rapid City radar (KUDX), 72 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 2:30 PM MDT | HAIL 1 | 8 N Sturgis, SD | |
| Aug 7, 2:37 PM MDT | HAIL 1.75 | 13 N Sturgis, SD | |
| Aug 7, 2:50 PM MDT | HAIL 1 | 4 Wsw Vale, SD | |
| Aug 7, 3:00 PM MDT | HAIL 0.75 | 1 W Vale, SD | |
| Aug 7, 3:25 PM MDT | TSTM WND GST 70 | 15 Ne Sturgis, SD | 60 TO 70 MPH WIND WITH QUARTER SIZE HAIL. |
| Aug 7, 3:25 PM MDT | HAIL 1 | 15 Ne Sturgis, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 1:59 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1568 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KUNR 072013 SVRUNR SDC019-093-072115- /O.NEW.KUNR.SV.W.0310.070807T2013Z-070807T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 213 PM MDT TUE AUG 7 2007 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BUTTE COUNTY IN NORTHWESTERN SOUTH DAKOTA... WEST CENTRAL MEADE COUNTY IN WEST CENTRAL SOUTH DAKOTA... * UNTIL 315 PM MDT * AT 209 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTH OF NISLAND...OR ABOUT 12 MILES NORTH OF STURGIS...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEWELL BY 225 PM MDT... VALE BY 230 PM MDT... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING AWAY FROM WINDOWS. LAT...LON 4469 10365 4451 10359 4449 10299 4481 10303 $$ CALDERON
3 follow-up statements
000 WWUS53 KUNR 072026 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 225 PM MDT TUE AUG 7 2007 SDC019-093-072115- /O.CON.KUNR.SV.W.0310.000000T0000Z-070807T2115Z/ BUTTE SD-MEADE SD- 225 PM MDT TUE AUG 7 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR WEST CENTRAL MEADE AND SOUTH CENTRAL BUTTE COUNTIES... AT 222 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR VALE...OR ABOUT 11 MILES NORTH OF STURGIS...MOVING SOUTHEAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BEAR BUTTE BY 255 PM MDT... STURGIS BY 300 PM MDT... THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 29 AND 31... THIS STORM HAS A HISTORY OF PRODUCING PENNY SIZE HAIL AND 60 MPH WINDS. IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING AWAY FROM WINDOWS. TENTS AND CAMPERS WILL NOT PROTECT YOU FROM DAMAGING WINDS. TAKE ACTION NOW LAT...LON 4471 10360 4439 10356 4441 10319 4473 10337 $$ CALDERON
000 WWUS53 KUNR 072037 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 237 PM MDT TUE AUG 7 2007 SDC019-072047- /O.CAN.KUNR.SV.W.0310.000000T0000Z-070807T2115Z/ BUTTE SD- 237 PM MDT TUE AUG 7 2007 ...THE SEVERE THUNDERSTORM WARNING FOR BUTTE COUNTY IS CANCELLED... AT 235 PM MDT...DOPPLER RADAR INDICATED THE THUNDERSTORM HAS MOVED INTO MEADE COUNTY...SO THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4460 10359 4435 10355 4442 10318 4465 10341 $$ SDC093-072115- /O.CON.KUNR.SV.W.0310.000000T0000Z-070807T2115Z/ MEADE SD- 237 PM MDT TUE AUG 7 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR WEST CENTRAL MEADE COUNTY... AT 235 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH BASEBALL SIZE HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED NEAR BEAR BUTTE...OR ABOUT 9 MILES NORTH OF STURGIS...MOVING SOUTHEAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BEAR BUTTE BY 305 PM MDT... STURGIS BY 310 PM MDT... THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 30 AND 35... LARGE WIND-DRIVEN HAIL CAN CAUSE SERIOUS INJURIES. TAKE COVER NOW IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM TENTS AND CAMPERS WILL NOT PROTECT FROM DAMAGING WINDS. TAKE SHELTER NOW IN A STURDY BUILDING AWAY FROM WINDOWS LAT...LON 4460 10359 4435 10355 4442 10318 4465 10341 $$ CALDERON
000 WWUS53 KUNR 072053 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 253 PM MDT TUE AUG 7 2007 SDC093-072115- /O.CON.KUNR.SV.W.0310.000000T0000Z-070807T2115Z/ MEADE SD- 253 PM MDT TUE AUG 7 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR WEST CENTRAL MEADE COUNTY... AT 251 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS WITH GOLF BALL SIZE HAIL...AND WIND GUSTS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF BEAR BUTTE TO 8 MILES NORTHWEST OF BEAR BUTTE...OR ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF STURGIS TO 9 MILES NORTH OF STURGIS...MOVING NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... AREAS NORTH OF HIGHWAY 34... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING AWAY FROM WINDOWS. LAT...LON 4461 10356 4446 10357 4447 10322 4462 10324 $$ CALDERON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:10 PM MDT, 3 minutes earlier.
Area forecast discussion, Aug 7, 2:10 PM MDT, 3 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 210 PM MDT TUE AUG 7 2007 .DISCUSSION...A STRONG SHORT WAVE IS MOVING INTO THE NORTHERN ROCKIES THIS AFTERNON WITH SEVERAL SMALLER IMPULSES AHEAD OF THE MAIN TROUGH EMBEDDED IN THE SOUTHWEST FLOW ALOFT OVER EASTERN MONTANA...EASTERN WYOMING...AND THE DAKOTAS. THE AMS IS MOIST AND UNSTABLE WITH 2000+ SBCAPE OVER NORTHEAST WYOMING AND THE BLKHLS. AT THIS POINT THE ONLY INGREDIENT FOR SEVERE STORMS IN QUESTION MIGHT BE THE SHEAR... WITH MODERATE SOUTHERLY SURFACE WINDS THAT DEPENDS ON HOW MUCH THE FLOW ALOFT CAN TURN TO THE SOUTHWEST BEFORE THE FIRST WEAK SHOFT WAVE MOVES THROUGH THE AREA. TONIGHT...THE MAIN SHORT WAVE IS FORECAST TO CONTINUE EASTWARD INTO THE NORTHERN PLAINS BY LATE THIS EVENING...TAKING OVER AS THE PRIMARY FORCING/FOCUSING MECHANISM FOR THE NORTHERN HIGH PLAINS FOR THE OVERNIGHT HOURS. THE BEST UVV FROM THE MAIN VORT CENTER IS FORECAST TO DEVELOP ALONG AND NORTH OF THE NORTH DAKOTA/SOUTH DAKOTA BORDER BY AROUND 06Z. LOW LEVEL MOISTURE IS FORECAST TO DECREASE SOMEWHAT AFTER THE FIRST WEAK SHORT WAVE MOVES THROUGH NORTHWESTERN SOUTH DAKOTA THIS EVENING...WITH DEWPOINT DROPPING TO NEAR 50...BUT THAT SHOULD STILL BE HIGH ENOUGH TO SUPPORT THUNDERSTORMS. WEDNESDAY AND WEDNESDAY NIGHT...THE PACIFIC SHORT WAVE WILL CROSS THE NORTHERN PLAINS LEAVING SLIGHTLY COOLER/DRIER CONDITIONS FOR A DAY. A FEW SHOWERS ARE POSSIBLE...MOSTLY NEAR THE TROUGH AS IT EXITS THE WESTERN DAKOTAS. THURSDAY AND THURSDAY NIGHT...THE UPPER RIDGE AND HOT TEMPS REDEVELOP TO THE NORTHERN PLAINS WITH GOOD RETURN FLOW AT THE SURFACE. A SLIGHT CHANCE OF DISORGANIZED THUNDERSTORM ACTIVITY IS ALSO IN THE FORECAST JUST BECAUSE OF THE HEATING AND LIKELY INCREASE IN SURFACE MOISTURE. EXTENDED...UPR HIGH WILL PERSIST OVER THE CNTRL/SRN PLAINS WITH DIRTY RIDGE EXTENDING NWD THRU THE NRN PLAINS. THIS WILL LEAD TO A SLIGHT CHC OF TSTMS FROM TIME TO TIME AS A SERIES OF SHORTWAVES ROUND THE TOP OF THE RIDGE....ALTHOUGH TIMING THESE WAVES QUITE DIFFICULT THIS FAR OUT. TEMPS WILL RUN SEVERAL DEGREES ABOVE CLIMO. && .AVIATION...SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS EASTERN WYOMING AND WESTERN SOUTH DAKOTA THROUGH THIS AFTERNOON AND EVENING...WITH SOME SEVERE STORMS POSSIBLE. VFR CONDITIONS ARE EXPECTED OVERNIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...SEVERE THUNDERSTORM WATCH NUMBER 565 IN EFFECT UNTIL 9 PM MDT. WY...SEVERE THUNDERSTORM WATCH NUMBER 565 IN EFFECT UNTIL 9 PM MDT. &&
Hazardous weather outlook, Aug 7, 6:30 AM MDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 630 AM MDT TUE AUG 7 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 630 AM MDT (730 AM CDT) TUE AUG 7 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHEAST WYOMING ALONG WITH WESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS. THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY TODAY FOR MANY PORTIONS OF THE WESTERN SOUTH DAKOTA PLAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY AND ON THURSDAY. THERE IS THE POTENTIAL THAT A FEW OF THE STORMS MAY BECOME SEVERE ON WEDNESDAY...PARTICULARLY OVER SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
In the hours before
Special weather statement, Aug 7, 1:08 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 108 PM MDT TUE AUG 7 2007 SDZ012-025-072000- BUTTE-NORTHERN FOOT HILLS- INCLUDING THE CITIES OF...BELLE FOURCHE RESERVOIR...FRUITDALE... NEWELL AND NISLAND 108 PM MDT TUE AUG 7 2007 .NOW... ...THUNDERSTORMS MOVING INTO THE AREA... AT 101 PM MDT...A THUNDERSTORM WAS LOCATED 5 MILES NORTH OF SAINT ONGE...OR ABOUT 8 MILES SOUTHEAST OF BELLE FOURCHE...MOVING EAST AT 5 MPH. ANOTHER THUNDERSTORM WAS DEVELOPING NEAR BELLE FOURCHE. THIS STORMS WILL AFFECT BELLE FOURCHE...BELLE FOURCHE RESERVOIR...SAINT ONGE...FRUITDALE...NISLAND...AND VALE. SMALL HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. CALDERON
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 1:10 PM MDT | Severe Thunderstorm Warning | UNR | 65 min | |
| Aug 7, 1:21 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence | 54 min |
| Aug 7, 2:15 PM MDT | Severe Thunderstorm Warning | UNR | 60 min | |
| Aug 7, 3:05 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 55 min |
| Aug 7, 3:06 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 54 min |
| Aug 7, 3:11 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 64 min |
| Aug 7, 3:17 PM MDT | Severe Thunderstorm Warning | UNR | Bennett | 58 min |
| Aug 7, 3:56 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson | 64 min |
| Aug 7, 4:07 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 53 min |
| Aug 7, 4:48 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.